Tennessee, 2021

Tornado and Flash Flooding in Tennessee, August 21, 2021

August 21, 2021 · NWS OHX · 29 events in 6 counties and zones

The deadliest flash flood to ever affect Middle Tennessee, and one of the worst natural disasters in the history of the state, struck the region on Saturday, August 21, 2021. Occurring only a few months after another deadly and disastrous flash flood impacted the Nashville metro area on March 27-28, 2021 and killed 7 people, this flash flood left catastrophic damage across several counties in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
20
Injuries
0
Property damage
$101 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The deadliest flash flood to ever affect Middle Tennessee, and one of the worst natural disasters in the history of the state, struck the region on Saturday, August 21, 2021. Occurring only a few months after another deadly and disastrous flash flood impacted the Nashville metro area on March 27-28, 2021 and killed 7 people, this flash flood left catastrophic damage across several counties in western Middle Tennessee, including parts of Dickson County, Hickman County, Houston County, and especially Humphreys County. The flood waters damaged or destroyed hundreds of homes, businesses, vehicles, and schools, with many buildings washed completely off their foundations. The damage was so severe that a Presidential Disaster Declaration was declared for Humphreys County two days later on August 23, 2021. Later in the week, Dickson, Hickman, and Houston Counties also received a Presidential Disaster Declaration. Very sadly, a total of 20 people were determined to have drowned in the flood, 19 of which were in the city of Waverly, TN, and 1 in the community of Hurricane Mills.

This historic flash flood occurred as a thunderstorms repeatedly developed along a weak surface front located over western Middle Tennessee during the morning hours of August 21. With a very moisture-laden atmosphere in place characterized by precipitable water values measured at 2.37 inches on the 12Z OHX upper air balloon sounding, these thunderstorms produced extreme rainfall rates over 3 inches per hour for several hours, resulting in rainfall totals reaching over 10 to 20 inches in a narrow, roughly 25 mile wide by 50 mile long swath across Houston, Dickson, Humphreys, and Hickman Counties. A rain gauge at the McEwen Wastewater Treatment Plant measured a rainfall total of 20.73 inches from midnight to 7pm CDT, which was verified by NWS personnel and set a new Tennessee state record for 24-hour rainfall. In addition to the flash flooding, one brief tornado was determined to have touched down in rural Dickson County northwest of Charlotte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 20, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 20, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1238 AM CDT Sat Aug 21 2021

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

00Z models starting to trickle in this evening, and are showing
the same features for the overnight hours as before. Upper
shortwave will allow for subtle lift overnight for an already
unstable atmosphere, and with PWAT values of 2-2.5 inches, weak
shear, and sustaining instability, flash flood threat remains.
This is especially true in the watch area southwest of Nashville
where MRMS estimates 2-4 inches have fallen over the past few days
and even some areas creeping towards 5 inches. The HRRR has been
slowly trending further east with the heavy rain, and may creep in
towards Davidson County, but other CAMs holding strong with the
main precip axis from Houston County down through
Lawrence/Giles/Marshall. However, areas west of the Plateau and
outside the watch still need to remain weather aware this evening
since any slight shifts in the upper wave, boundary, moisture
axis, etc may result in the heavy rain and flooding potential
moving eastward. Current runs that have come in still suggest
watch area is valid, but remain weather aware tonight!

The NAM/GFS have trended with less rainfall, but obviously not as
high res as CAMs. The NAMNest 00Z run still shows a very heavy
rain axis from southern Humphreys County through Lawrence/Giles,
and similar to what it showed at 12Z/18Z. Current obs with
dewpoints in the mid 70s and even upper 70s west of the TN River
suggest plenty of moisture with little needed to trigger showers
and storms that will be very efficient rain producers thanks to
high freezing levels near 15-16kft, PWATs over 2 inches, and
MLCAPE around 1000 J/kg. Rainfall rates of 2-3 inches per hour
will be possible, and 2 to 4 inches of rain with localized higher
amounts are not out of the question. Should the heavier rain
totals travel over already saturated areas such as
Wayne/Lawrence/Giles/Marshall, flash flooding will occur quickly.
Make sure you have multiple ways to receive warnings tonight,
even if you are outside of the watch as this atmosphere is going
to have no issue producing heavy rainfall west of the Plateau
should showers/storms develop further east outside of the watch.
Heavy rain threat should start to weaken in the early afternoon
Saturday.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A weak surface boundary has set up west of BNA
and this is providing the focus for some early morning convective
development that will affect mainly CKV during the next several
hours. Also expect heavy fog and possible low stratus at CSV the
remainder of the overnight period. On Saturday, afternoon
convection is again likely, and we'll handle this with VCTS/CB
remarks for now.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Bedford-Cheatham-
Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-Marshall-
Maury-Montgomery-Perry-Stewart-Wayne-Williamson.

&&

DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Aug 20, 4:42 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
542 PM CDT Fri Aug 20 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-212245-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
542 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect from 1 AM to 1 PM Saturday for
areas west of I-24. Heavy rain from showers and thunderstorms will
combine with already saturated soils for an increased risk of flash
flooding overnight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flash Flood Watch will remain in effect from until 1 PM Saturday
for areas west of I-24. Heavy rain from showers and thunderstorms
overnight into the morning hours will combine with already saturated
soils for an increased risk of flash flooding Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

The radar

The Ft Campbell radar (KHPX), 77 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

25 flash flood, 3 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Humphreys

When
August 21, 12:00 AM CST to 7:00 PM CST
Where
Humphreys County, 1.42 mi SSW of Mc Ewen
Reported by
County Official
Coordinates
36.100, -87.635

A rain gauge at the McEwen Wastewater Treatment Plant measured a rainfall total of 20.73 inches from midnight to 7pm CDT. This rainfall total, which was verified by NWS personnel, set a new Tennessee state record for 24-hour rainfall and shattered the previous state record of 13.6 inches. This also became the highest 24-hour rainfall amount for any non-coastal state in the country.

Flash Flood, Dickson

When
August 21, 4:12 AM CST
Where
Dickson County, 1.77 mi ESE of East Side to 2.33 mi NNE of Dickson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.018, -87.242

Multiple roads were closed due to high water across Dickson and the southern part of Dickson County.

Flash Flood, Dickson

When
August 21, 6:00 AM CST
Where
Dickson County, 0.56 mi S of Dickson to 0.57 mi S of Dickson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.072, -87.380

Highway 46 near College Street was closed due to flooding.

Flash Flood, Dickson

When
August 21, 6:40 AM CST
Where
Dickson County, 1.15 mi NNE of Oak Grove to 1.22 mi NNE of Oak Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.015, -87.471

Water covered the roadways at Highway 48 and Brazzell Road.

Flash Flood, Hickman

When
August 21, 6:50 AM CST
Where
Hickman County, 2.74 mi SE of Bon Aqua to 2.76 mi SE of Bon Aqua
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.920, -87.297

Tatum Road between Highway 100 and Highway 7 was closed and impassable due to flooding.

Flash Flood, Dickson

When
August 21, 7:00 AM CST
Where
Dickson County, 1.21 mi WSW of Tennessee City to 0.49 mi S of Oak Grove
Cause
Heavy Rain
Property damage
$402,000
Reported by
Emergency Manager
Coordinates
36.094, -87.540

Numerous roads were damaged and closed throughout Dickson County, with dozens of water rescues being conducted. TEMA reported damage to roads throughout the county totaled $401,606.

Flash Flood, Hickman

When
August 21, 7:00 AM CST
Where
Hickman County, 2.45 mi NNE of Pinewood to 2.5 mi NNE of Pinewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.954, -87.467

Campers and vehicles were flooded with people trapped near Nunnelly.

Flash Flood, Stewart

When
August 21, 7:00 AM CST
Where
Stewart County, 5.05 mi WSW of Dover to 5.27 mi WSW of Dover
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.450, -87.913

Campers and cars were flooded in the 600 block of Cox Hollow Road.

Heavy Rain, Hickman

When
August 21, 7:00 AM CST
Where
Hickman County, 0.9 mi NE of Pinewood
Reported by
CoCoRaHS
Coordinates
35.930, -87.470

CoCoRaHS station TN-HM-2 measured 11.66 inches of rain since midnight. Piney River Road was flooded as were several house basements.

Flash Flood, Dickson

When
August 21, 7:03 AM CST
Where
Dickson County, 1.56 mi S of Fairview to 1.59 mi NNE of Colesburg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.097, -87.332

Homes were flooded around Greystone Golf Club in Dickson.

Flash Flood, Humphreys

When
August 21, 7:05 AM CST
Where
Humphreys County, 1.97 mi ENE of Waverly to 2.2 mi E of Waverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.086, -87.766

Several water rescues were ongoing just east of Waverly in Humphreys County.

Flash Flood, Dickson

When
August 21, 7:09 AM CST
Where
Dickson County, 0.65 mi SE of Dickson to 0.67 mi SSE of Dickson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.073, -87.372

Several homes were flooded on Royal Oak Drive in Dickson.

Flash Flood, Dickson

When
August 21, 7:11 AM CST
Where
Dickson County, 1.11 mi WNW of Mt Sinai to 1.06 mi WNW of Mt Sinai
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.006, -87.419

Water covered the road near 825 North Mount Sinai Road.

Flash Flood, Dickson

When
August 21, 7:34 AM CST
Where
Dickson County, 1.1 mi SSW of Oak Grove to 1.09 mi SSW of Oak Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.986, -87.489

A home was flooded at Highway 48 South and I-40.

Flash Flood, Houston

When
August 21, 7:50 AM CST
Where
Houston County, 0.69 mi NNW of Spring Hill to 2.33 mi NW of Tennessee Ridge
Cause
Heavy Rain
Property damage
$613,000
Reported by
Emergency Manager
Coordinates
36.339, -87.606

Numerous roads were closed due to widespread flash flooding across Houston County. TEMA reported damage to roads throughout the county totaled $612,992.

Flash Flood, Hickman

When
August 21, 8:00 AM CST
Where
Hickman County, 2.64 mi WNW of Spot to 2.32 mi WNW of Spot
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.892, -87.645

Several buildings at Sugar Creek Campground were flooded.

Flash Flood, Hickman

When
August 21, 8:00 AM CST
Where
Hickman County, 0.92 mi NE of Pinewood to 0.93 mi NE of Pinewood
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
35.930, -87.470

CoCoRaHS station TN-HM-2 reported flash flooding from the nearby Piney River destroyed his house. The observer reported 13.26 inches of rain before the rain gauge and his house were washed away.

Flash Flood, Dickson

When
August 21, 8:06 AM CST
Where
Dickson County, 0.12 mi SE of Dickson to 0.24 mi S of Dickson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.079, -87.378

Several apartments in the Hidden Valley Apartments complex on Spring Street near Henslee Drive were flooded with water up to the roofs of cars in the parking lot.

Flash Flood, Dickson

When
August 21, 8:09 AM CST
Where
Dickson County, 0.64 mi SSE of Dickson to 0.89 mi SSE of Dickson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.071, -87.376

Several homes and businesses were flooded near Highway 70 South across from Tristart Horizon Hospital.

Flash Flood, Humphreys

When
August 21, 9:00 AM CST
Where
Humphreys County, 1.59 mi SE of Pigeon Roost to 0.57 mi SSE of Pigeon Roost
Cause
Heavy Rain
Deaths
19 direct, 0 indirect
Property damage
$100 million
Reported by
Emergency Manager
Coordinates
36.085, -87.828

An historic, devastating flash flood struck the city of Waverly along the Trace Creek river basin. A fast-moving flood wave traveling westward down Trace Creek caused flood waters to rise several feet in roughly a 10 minute timespan between 1000am to 1010am CDT, flooding hundreds of homes, businesses, and churches, some of which were washed off their foundations. News reports and information from the Tennessee Emergency Management Agency indicated a total of 523 homes were impacted by the flooding, with 272 totally destroyed, 168 with major damage, 31 with minor damage, and 20 affected. 44 businesses and 8 public facilities were also damaged, including the Waverly Elementary School and Waverly Junior High School which will have to be torn down are rebuilt in a different location. Dozens of cars were also washed away and deposited long distances downstream, and many of the roadway bridges than spanned Trace Creek were knocked off their pilings and heavily damaged. TEMA reported damage to roads and schools alone totaled $31,844,911, with an additional estimated $60-70 million in damage to homes and businesses. 19 people were killed in Waverly, along with 1 other who died in Hurricane Mills, making this the deadliest flash flood in Middle Tennessee history.

Flash Flood, Humphreys

When
August 21, 9:00 AM CST
Where
Humphreys County, 1.09 mi ENE of Hurricane Mills to 0.62 mi NE of Hurricane Mills
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.978, -87.763

Major flash flooding affected the Hurricane Mills community along Hurricane Creek. Several buildings at the Loretta Lynn Ranch and Campground were flooded and damaged, and the pavement on Hurricane Mills Road was washed away in several locations. A ranch foreman at Loretta Lynn's ranch died while checking on animals in a stable and getting swept away by the rising flood waters.

Flash Flood, Humphreys

When
August 21, 9:00 AM CST
Where
Humphreys County, 2.1 mi SE of Waverly to 2.51 mi S of Waverly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.058, -87.773

Major flash flooding occurred along Blue Creek south of Waverly. Areas around around the Humphreys County Farmers Co-op were flooded, including several homes and businesses. Highway 13 was closed and impassable due to the flooding, with debris and vehicles littering the roadway.

Flash Flood, Hickman

When
August 21, 10:45 AM CST
Where
Hickman County, 1.06 mi E of Vernon to 1.07 mi E of Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.871, -87.501

The Piney River at Vernon USGS river gauge measured a peak crest of 32.78 feet at 1145am CDT, which is the highest on record for that location and 5 feet above the May 2010 flood. River level data for this location began in 1925.

Tornado, Dickson

When
August 21, 4:58 PM CST to 4:59 PM CST
Where
Dickson County, 0.84 mi E of Taylor Xrds to 1.12 mi ESE of Taylor Xrds
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.202, -87.415

This small, brief EF-0 tornado was found in June 2022 through newly available high resolution satellite imagery, and was determined to have touched down in rural, inaccessible forests around 4.5 miles northwest of Charlotte. The tornado began to the southwest of Adams Road and moved southeast, blowing down numerous trees in a clearly convergent, spiral pattern before lifting northwest of Big Bartons Creek Road.

Flash Flood, Maury

When
August 21, 6:52 PM CST
Where
Maury County, 0.3 mi SSE of Santa Fe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.726, -87.128

Santa Fe Pike is flooded and impassable.

Heavy Rain, Dickson

When
August 21, 7:00 PM CST
Where
Dickson County, Dickson
Reported by
COOP Observer
Coordinates
36.080, -87.380

The Dickson COOP observer measured 11.60 inches of rain since midnight.

Flash Flood, Maury

When
August 21, 7:28 PM CST
Where
Maury County, 1.45 mi WNW of Williamsport to 2.39 mi NE of Westwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.687, -87.245

Several roads were flooded across Maury County including Snow Creek at Mingo Branch Road, Snow Creek Road at Mercantile Road, Willamsport Pike, Lynn Circle, 2635 Roy Dodson Road, and Roberts Bend At Highway 7.

Flash Flood, Maury

When
August 21, 8:05 PM CST
Where
Maury County, 0.6 mi NW of Timmons to 0.55 mi NNW of Timmons
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.687, -87.086

Knob Creek Road at Highway 7 was flooded and impassable.

Flash Flood, Maury

When
August 21, 8:05 PM CST
Where
Maury County, 1.13 mi N of Porters to 1.02 mi N of Porters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.536, -87.148

Polk Lane at Reece Church Road was flooded and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Humphreys2021-08-2161FemaleUnknownDirect
Flash Flood, Humphreys2021-08-2153FemaleUnknownDirect
Flash Flood, Humphreys2021-08-217FemaleUnknownDirect
Flash Flood, Humphreys2021-08-2115FemaleUnknownDirect
Flash Flood, Humphreys2021-08-2116MaleUnknownDirect
Flash Flood, Humphreys2021-08-2135MaleUnknownDirect
Flash Flood, Humphreys2021-08-2149MaleUnknownDirect
Flash Flood, Humphreys2021-08-2157MaleUnknownDirect
Flash Flood, Humphreys2021-08-2158MaleUnknownDirect
Flash Flood, Humphreys2021-08-2159FemaleUnknownDirect
Flash Flood, Humphreys2021-08-2160FemaleUnknownDirect
Flash Flood, Humphreys2021-08-2167MaleUnknownDirect
Flash Flood, Humphreys2021-08-2122FemaleBusinessDirect
Flash Flood, Humphreys2021-08-211MaleOutside/Open AreasDirect
Flash Flood, Humphreys2021-08-211FemaleOutside/Open AreasDirect
Flash Flood, Humphreys2021-08-212MalePermanent HomeDirect
Flash Flood, Humphreys2021-08-2155FemalePermanent HomeDirect
Flash Flood, Humphreys2021-08-2151FemalePermanent HomeDirect
Flash Flood, Humphreys2021-08-2157FemalePermanent HomeDirect
Flash Flood, Humphreys2021-08-2170MaleOutside/Open AreasDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982532, 982168, 982169, 982170, 982171, 982172, 982173, 982175, 982177, 982179, 982181, 982183, 982520, 982521, 982522, 982531, 982534, 982523, 982524, 982536, 982537, 982538, 982535, 1023248, 982525, 982530, 982527, 982528, 982529.